Texas, 2011

High Wind in Texas, October 26, 2011

October 26, 2011 · NWS LUB · 1 event in 1 county or zone

Widespread high based showers developed over eastern New Mexico and spread into West Texas late in the evening on the 26th. Some of these showers were strong enough to produce a 60 mph wind gust near Denver City (Yoakum County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Widespread high based showers developed over eastern New Mexico and spread into West Texas late in the evening on the 26th. Some of these showers were strong enough to produce a 60 mph wind gust near Denver City (Yoakum County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 26, 8:53 PM CST, 33 minutes earlier.

Area forecast discussion, Oct 26, 8:53 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
953 PM CDT WED OCT 26 2011

.UPDATE...
INHERITED FORECAST LARGELY REMAINS ON TRACK. LATEST GUIDANCE IS IN
GOOD AGREEMENT THAT THE UPPER LEVEL LIFT WILL BE A BIT SLOWER TO
PROGRESS ACROSS THE REGION. THUS...WE SHOULD SEE A BIT MORE
RAIN /RAIN-SNOW MIX IN THE FAR NORTHWEST/ ACROSS THE WESTERN HALF
OF THE AREA BEFORE NOON THEN TAPERING WEST TO EAST THROUGHOUT THE
REMAINDER OF THE AFTERNOON. FROZEN PRECIPITATION SHOULD REMAIN
NORTHWEST OF THE METRO LUBBOCK AREA WITH THE HIGHEST ACCUMULATIONS
ABOVE ABOUT 3700 FT ELEVATION...GIVE OR TAKE A COUPLE HUNDRED
FEET. HAVE THEREFORE BUMPED POPS SLIGHTLY FOR THURSDAY MORNING.
SNOW ACCUMULATIONS SHOULD REMAIN UNDER AN INCH ESPECIALLY
CONSIDERING WARMTH OF SOIL. 8 INCH SOIL TEMPS STILL IN THE 60S.
POTENTIAL FOR FREEZING CONDITIONS INTO FRIDAY MORNING STILL LOOKS
GOOD AND WILL MAKE NO CHANGES TO FREEZE WATCH HEADLINES.

&&

.PREV DISCUSSION... /ISSUED 653 PM CDT WED OCT 26 2011/

AVIATION...
BOTH TERMINALS START OUT VFR BUT THAT WILL QUICKLY CHANGE LATER
THIS EVENING. POTENT UPPER LEVEL STORM SYSTEM WILL BRING
INCREASING MOISTURE BEHIND A SECONDARY SURGE OF A SURFACE COLD
FRONT. STRATUS DECK IS CURRENTLY LOCATED JUST NORTH KAMA TO KGAG
LINE AND WILL SURGE SOUTHWARD AFTER SUNSET BRINGING WITH IT
DETERIORATING CIGS/VISBY. KCDS COULD VERY WELL SEE CONDITIONS DROP
TO BELOW MINIMUMS BEFORE DAYBREAK. KLBB WILL LIKELY REMAIN
LIFR/IFR BUT WITH THE CLIMATICALLY FAVORABLE WIND DIRECTION /NE/
AND UPSLOPE FLOW...IT TOO MAY DROP BELOW MINIMUMS. FOR NOW...HAVE
GONE A BIT MORE OPTIMISTICALLY ON THE FORECAST BUT EXTRA ATTENTION
TO TRENDS IS WARRANTED.

PREV DISCUSSION... /ISSUED 326 PM CDT WED OCT 26 2011/

SHORT TERM...
WEATHER TO DETERIORATE TONIGHT AS A STORM SYSTEM BRINGS PROSPECTS
FOR WIDESPREAD/PRECIPITATION...INCLUDING A BRIEF BOUT OF WINTRY
WEATHER TO THE NORTH/NORTHWESTERN ZONES.

NORTHEASTERLY/UPSLOPE BREEZES PERSIST OVER THE SOUTHERN PLAINS IN
THE WAKE OF AN EARLY MORNING COLD FRONT. HOWEVER A BROAD AREA OF
PRESSURE FALLS IS NOTED/CENTERED OVER CENTRAL NEW MEXICO IN ADVANCE
OF THE POTENT SHORTWAVE TROUGH DEPICTED IN VAPOR IMAGERY EJECTING
OVER ARIZONA.

MODELS CONTINUE TO SHOW THIS FEATURE EJECTING OVER THE SOUTHERN
ROCKIES/PLAINS LATE TONIGHT/EARLY THURSDAY AS A SHARP BUT OPEN AND
POSITIVELY TILTED WAVE. INITIAL HEIGHT/PRESSURE FALLS AND DEEP
FORCING FOR ASCENT WILL INDUCE A TIGHTENING POST FRONTAL MSLP
GRADIENT AND STRENGTHENING NORTHEASTERLY WINDS OF 15-20 KT LATE
TONIGHT AND WILL CONTRIBUTE TO INCREASED FRONTOGENETICAL PROCESSES
WITHIN THE 700-600MB LAYER ALONG A ZONE FROM EAST-CENTRAL NEW MEXICO
NORTHEASTWARD ACROSS THE PANHANDLE. THUS BEST FORCING IS PROGGED TO
IMPACT THE NORTHWESTERN/NORTHERN ZONES OF THE FA BETWEEN ROUGHLY
06-15Z. FORECAST SOUNDINGS SUGGEST THAT PROFILES WILL COOL
SUFFICIENTLY TO SUPPORT A RAIN/SNOW MIX OR PERHAPS A TRANSITION
TOWARD ALL SNOW OVER THE EXTREME SOUTHWESTERN PANHANDLE/NORTHWESTERN
SOUTH PLAINS BETWEEN 06-12Z...WITH ONLY A FEW HOURS OF FAVORABLE
LIFT/SATURATION OF THE FAVORED SNOW GROWTH LAYER. THUS A SHORT
DURATION AND WARM SURFACE CONDITIONS SHOULD LIMIT ACCUMULATION
POTENTIAL TO A LOCALIZED ONE INCH OR LESS...WITH ONLY A DUSTING AT
MOST LOCATIONS THAT ACTUALLY RECEIVE SNOW. OTHERWISE PROFILES SHOW A
PRONOUNCED MID LEVEL WARM NOSE AND SURFACE TEMPERATURES ABOVE
FREEZING...ALBEIT WITH MINIMAL CAPE...SO SCATTERED/NUMEROUS RAIN
SHOWERS SHOULD REMAIN THE DOMINANT MODE.

HAVE LINGERED PRECIPITATION CHANCES A BIT LONGER THROUGH THE
DAYLIGHT HOURS THURSDAY AS THE UA TROUGH AXIS TRANSLATES OVERHEAD
DURING THE 18-21Z TIMEFRAME. THIS WILL CORRESPOND TO A FURTHER
DECREASE IN EXPECTED DAYTIME HIGH TEMPERATURES. MUCH COOLER
CONDITIONS ARE EXPECTED WITH NORTHERLY BREEZES AND DAYTIME HIGHS
GENERALLY IN THE 40S.

LONG TERM...
THE FIRST FREEZE OF THE SEASON WILL BE POSSIBLE FOR MUCH OF THE
SOUTH PLAINS ON FRIDAY MORNING. SURFACE HIGH PRESSURE WILL SETTLE
INTO THE REGION WITH LIGHT WINDS AND CLEAR SKIES ALLOWING
TEMPERATURES TO FALL TO NEAR OR BELOW FREEZING. ON SUNDAY...THE
GFS IS BEGINNING TO SHOW A SHARPER TROUGH MOVING FROM THE HIGH
PLAINS INTO THE GREAT LAKES REGION WHILE THE ECM IS DEPICTING A
SLIGHTLY BROADER TROUGH THAN SEEN IN PREVIOUS RUNS. ENSEMBLE MEANS
SMOOTH THE HEIGHT FIELD OUT INTO A BROAD TROUGH BUT THERE IS HIGH
SPREAD AMONG THE ENSEMBLE MEMBERS. WILL SPLIT THE DIFFERENCE
BETWEEN THE ECM AND GFS IN THE FORECAST. AFTER THE COLD
TEMPERATURES ON FRIDAY MORNING...TEMPERATURES WILL BEGIN A WARMUP
THROUGH THE REST OF THE LONG TERM FORECAST. THE TROUGH ON SUNDAY
WILL SEND A COLD FRONT THROUGH THE REGION BRIEFLY RETARDING THE
WARMUP. MOISTURE WILL BE LACKING WITH THIS FRONT AND NO
PRECIPITATION IS EXPECTED. THE WARMUP WILL RESUME ON MONDAY AND
TUESDAY WITH LEE SIDE TROUGHING AHEAD OF ANOTHER COLD FRONT ON
WEDNESDAY. MODELS CURRENTLY SHOW A 1030-1040MB HIGH ACROSS THE
CENTRAL PLAINS BY MIDWEEK BEHIND THIS FRONT. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        32  42  29  57  34 /  90  50   0   0   0
TULIA         33  42  29  56  34 /  90  70   0   0   0
PLAINVIEW     34  41  31  56  36 /  90  70   0   0   0
LEVELLAND     36  44  31  59  37 /  80  60   0   0   0
LUBBOCK       37  43  32  58  37 /  80  60   0   0   0
DENVER CITY   38  46  31  60  36 /  70  50   0   0   0
BROWNFIELD    39  44  32  61  36 /  70  60   0   0   0
CHILDRESS     38  47  35  61  39 /  80  70   0   0   0
SPUR          40  45  35  58  38 /  70  70   0   0   0
ASPERMONT     42  46  36  59  37 /  60  60  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING FOR
THE FOLLOWING ZONES: TXZ021>024-027>030-033>035-039>041.

&&

26/99
Hazardous weather outlook, Oct 26, 2:06 PM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
306 PM CDT WED OCT 26 2011

TXZ021>044-272015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
306 PM CDT WED OCT 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN WILL MIX WITH OR TRANSITION TO LIGHT SNOW OVER THE EXTREME
SOUTHWESTERN PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS AFTER
MIDNIGHT TONIGHT. A DUSTING OF SNOW ON GRASSY AREAS WILL BE
POSSIBLE...WITH LOW PROBABILITIES FOR LOCALIZED LIGHT ACCUMULATIONS
UP TO ONE INCH OVER THE EXTREME SOUTHWESTERN PANHANDLE BY EARLY
THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NEAR OR BELOW FREEZING TEMPERATURES WILL BE POSSIBLE LATE
THURSDAY NIGHT INTO EARLY FRIDAY MORNING ACROSS THE EXTREME
SOUTHWESTERN TEXAS PANHANDLE AND SOUTH PLAINS. A FREEZE WATCH IS
IN EFFECT FROM LATE THURSDAY NIGHT INTO EARLY FRIDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Yoakum

When
October 26, 9:26 PM CST
Where
Yoakum forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

A Texas Tech University West Texas mesonet station near Denver City recorded a wind gust to 60 mph. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346387.